Patient Dies From Heroin Smuggling Intoxication


heroin smuggling intoxicationThis case involves a twenty-two-year-old male with no significant medical history. Aviation regulations mandated his transfer from the airport to the emergency department in a semiconscious state after returning from a 3-week vacation in a malarial zone. According to one of his traveling companions, the patient was at his baseline mental status when boarding the plane for the return trip home. The patient ate lunch and then took a nap and was unable to be aroused when the plane landed. The patient was sent for imaging and a plain abdominal radiograph demonstrated heroin-filled condoms in the stomach, small intestine, colon, and rectum. Presumably, the patient swallowed condoms full of heroin in order to transport them, and one of them ruptured during the flight, thereby causing the patient’s drowsiness. The patient was started on treatment for heroin overdose as soon as it was identified but the patient was unable to be revived.

Question(s) For Expert Witness

  • 1. Should this patient have been started on a heroin antidote as soon as he presented to the hospital?

Expert Witness Response E-000320

Body packing should be suspected in anyone exhibiting signs of drug-induced toxic effects after a recent arrival on an international flight, or when there is no history of recreational drug use. Treatment is catered to the nature of the presentation and the severity of the toxidrome. Asymptomatic body packers may be managed conservatively in an intensive care unit (ICU) while waiting for spontaneous evacuation. Medical treatment is mandated in the event of drug-induced toxic effects and in cases presenting with intestinal obstruction or perforation. For intoxication cases, initial management includes careful attention to the airway, breathing, and circulation (ABCs), and adequate resuscitation measures, with further management carried out based upon the nature of the drug and toxidrome. Opioid poisoning is treated with a continuous infusion of naloxone. Very high doses may be necessary because large doses of drug may be released upon gastrointestinal rupture of the packets. Acute lung injury caused by opioid poisoning is treated with supplemental oxygen or intubation as needed.

Expert Witness Response E-005404

The direct effects of heroin on the CNS are quickly reversible with naloxone. Naloxone may be given intravenously, intramuscularly, subcutaneously, or through the endotracheal tube. A response should be expected within five minutes. The effects from naloxone generally last twenty to forty minutes. Resedation occurs when large doses of heroin are used, when continuous absorption from a ruptured transport bag occurs, or in the presence of a long-acting narcotic agent. Respiratory support should be instituted early, when necessary. Gastric lavage in the setting of oral heroin overdose is generally not recommended because it has no documented value. Furthermore, gastric lavage is contraindicated in “body packers” and “body stuffers” because the procedure may rupture a package. “Body packers” and “body stuffers” generally require whole-bowel irrigation, except in the presence of intestinal obstruction or perforation. Whole-bowel irrigation may be accomplished with an oral polyethylene glycol (GoLytely) solution at a rate of 2 L/h until stools are watery and clear.

RELATED EXPERT WITNESSES

Post Tags